Alert archive / California / Hazardous Seas Warnings in 2020

Hazardous Seas Warning 6, NWS Eureka, CA

March 3, 2020

NWS Eureka, CA issued this hazardous seas warning at Mar 3, 2020, 3:12 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2020, 3:12 PM PST (23:12 UTC)
Expired
Mar 4, 2020, 6:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

039 
WHUS76 KEKA 032312
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
312 PM PST Tue Mar 3 2020

PZZ475-040715-
/O.UPG.KEKA.SC.Y.0018.000000T0000Z-200305T0800Z/
/O.NEW.KEKA.SE.W.0006.200303T2312Z-200304T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
312 PM PST Tue Mar 3 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...Very steep and hazardous seas 13 to 15 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ450-455-040715-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200304T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
312 PM PST Tue Mar 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-040715-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200305T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
312 PM PST Tue Mar 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
WEDNESDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  11 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until midnight PST Wednesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
044 
WHUS76 KEKA 040518
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
918 PM PST Tue Mar 3 2020

PZZ475-041100-
/O.CON.KEKA.SE.W.0006.000000T0000Z-200304T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
918 PM PST Tue Mar 3 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WHAT...Very steep and hazardous seas 13 to 15 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ450-455-041330-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200304T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
918 PM PST Tue Mar 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST
WEDNESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-041330-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200305T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
918 PM PST Tue Mar 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
WEDNESDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  11 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until midnight PST Wednesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
252 
WHUS76 KEKA 041036
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
236 AM PST Wed Mar 4 2020

PZZ475-041400-
/O.EXT.KEKA.SE.W.0006.000000T0000Z-200304T1400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
236 AM PST Wed Mar 4 2020

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...

* WHAT...Very steep and hazardous seas 13 to 15 feet. North winds
  15 to 25 kt, gusts to around 30 kt through this evening. 

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 AM PST early this morning.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ450-455-041845-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200304T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
236 AM PST Wed Mar 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-041845-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200305T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
236 AM PST Wed Mar 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  11 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until midnight PST Wednesday night.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
420 
WHUS76 KEKA 041353
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
553 AM PST Wed Mar 4 2020

PZZ475-042200-
/O.EXP.KEKA.SE.W.0006.000000T0000Z-200304T1400Z/
/O.EXB.KEKA.SC.Y.0018.200304T1400Z-200305T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
553 AM PST Wed Mar 4 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 6 AM PST EARLY THIS
MORNING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  10 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-042200-
/O.EXT.KEKA.SC.Y.0018.000000T0000Z-200305T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
553 AM PST Wed Mar 4 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  11 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-455-042200-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-200304T2300Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
553 AM PST Wed Mar 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small crafts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Mar 3, 4:37 AM PST, 10 hours 35 minutes earlier.

Area forecast discussion, Mar 3, 4:37 AM PST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
437 AM PST Tue Mar 3 2020

.SYNOPSIS...Warm and dry conditions are expected today through
Thursday, with cool temperatures along the coast and increasing
marine clouds in some areas. Light to moderate rain is expected
late Friday through early Saturday, with cooler temperatures over
the weekend.

&&

.DISCUSSION...While the majority of the area remains cloud free
early this morning, shallow marine stratus has developed along the
Eel River valley from the mouth of the river to roughly where it
crosses the Mendocino County border, in addition to some patchy
valley fog along the Trinity River and Redwood Creek. Over the
course of the morning, this stratus may slightly expand during
the morning hours, but it likely won't fill in along most of the
Mendocino or Del Norte coasts. Instead, expect some patchy stratus
to linger around the Eel River Delta and Humboldt Bay through the
day, with little coverage elsewhere on land. Mostly clear skies
are expected elsewhere today.

Between today and Thursday, warm and dry conditions are expected
to persist throughout interior areas, with gradually expanding
marine clouds in coastal areas. Much like this morning, some
patchy frost will continue to be possible in some of the more
prone valleys of Mendocino County, especially around Willits,
Covelo, and perhaps Boonville as well. Morning lows are expected
to increase slightly so this frost is expected to be limited to
only a few of the coolest valleys. Afternoon temperatures are
expected to rise into the 70s in many interior valleys today and
Wednesday, and into the 60s Thursday.

At long last, at least some measurable rainfall is expected to
arrive sometime between Friday afternoon and Saturday morning.
While the exact timing of this front remains slightly uncertain,
most of the area is expected to see at least a modest soaking
rain. While rain amounts will fall far short of making up for the
lack of February rain, it is certainly welcome. No notable
negative impacts are expected. This rain will also be accompanied
by a cold front and notable cooling trend that will carry through
the remainder of the weekend. Precipitation is expected to
largely cease by Saturday afternoon in most areas, and will be
followed by a break in the rain that will last at least through
Sunday and potentially longer.

From early to mid week, a large cutoff low pressure system
will slowly approach the California coast, with a high degree of
uncertainty as to when and where its impacts will be felt. It
seems that this system is much more likely to impact areas of
Central and Southern California rather than here, although some
additional light rain will be possible in our southern areas from
early to mid week. Otherwise, expect a modest warming trend Monday
through mid week locally. /BRC

&&

.AVIATION...Overnight satellite imagery showed patches of stratus
along the coast and in the Eel River valley. Impacts to coastal
terminals will be possible this morning. Stratus will likely hang
around portions of the coast, but conditions at coastal terminals
should be VFR this afternoon and early evening. Widespread stratus
is expected to impact the coast north of Cape Mendocino tonight.
Elsewhere, VFR conditions should prevail.

&&

.MARINE...Winds will continue to weaken across the coastal waters
today, though winds over the outer waters will be much slower to
weaken, likely remaining elevated through Wednesday morning. Gales
will continue over the southern outer waters through at least
mid- morning, so extended the Gale Warning for another six hours.
Small Craft Advisories are in place for the remaining zones
through at least Wednesday afternoon. Winds will finally diminish
over all zones Wednesday afternoon, leaving light to moderate
breezes over the coastal waters through Friday morning. A cold
front will then sweep across the area later on Friday, slightly
increasing winds. Otherwise, a northwest swell will continue to
wane as yet another northwest moves through the waters today.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PST Wednesday for PZZ450-455.

     Small Craft Advisory until midnight PST Wednesday night for
     PZZ470.

     Gale Warning until 9 AM PST this morning for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 3, 4:15 AM PST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
415 AM PST Tue Mar 3 2020

CAZ101>113-041215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
415 AM PST Tue Mar 3 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:45 AM PSTFrost AdvisoryEKAMendocino4 hr
Mar 3, 1:33 PM PSTFrost AdvisoryEKALake, Mendocino19 hr

Nearby

Hazardous Seas Warnings in California, 2020Every hazardous seas warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.